Read the original article source of this excerpt.
NIH on 6/20/2023
A new study in rats suggests that xylazine, the active ingredient in a non-opioid veterinary tranquilizer not approved for human use, can worsen the life-threatening effects of opioids. The findings imply that when used in combination with opioid drugs such as fentanyl and heroin, xylazine may damage the ability of the brain to get enough oxygen, which is one of the most dangerous effects of opioid drugs and can lead to death. The study
, published in Psychopharmacology, was led by researchers at the National Institute on Drug Abuse (NIDA), part of the National Institutes of Health.
Research has shown xylazine is often added to illicit opioids, including fentanyl, and that xylazine has been increasingly detected in the illicit opioid supply. While some people knowingly use fentanyl and xylazine in combination, many people do not know if the drugs they plan to use contain fentanyl, xylazine, or both. This combination can be extremely dangerous, and in April 2023, the U.S. government declared fentanyl adulterated or associated with xylazine as an emerging drug threat.
“Drug mixtures containing both xylazine and opioids such as fentanyl demonstrate how rapidly the drug supply can change, and how dangerous products can proliferate despite rampant overdose deaths,” said Nora Volkow, M.D., director of NIDA. “Understanding the mechanisms behind how xylazine contributes to drug overdoses is essential to enable us to develop interventions that can reverse overdoses and save lives. In the meantime, naloxone, an opioid overdose reversal medication, should always be administered in the event of an overdose because xylazine is most often combined with opioids such as fentanyl.”